MAUDE Adverse Event Report: SMITH & NEPHEW, INC. R3 CONST 54MM; PROSTHESIS, HIP, CONSTRAINED, CEMENTED OR UNCEMENTED, METAL/POLYMER

SMITH & NEPHEW, INC. R3 CONST 54MM; PROSTHESIS, HIP, CONSTRAINED, CEMENTED OR UNCEMENTED, METAL/POLYMER
Model Number 71339154
Medical Device Problem Code Connection Problem (2900)
Health Effect - Clinical Code Joint Dislocation (2374)
Date of Event 12/08/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).
 
Event or Problem Description
It was reported that, the constrained liner disassociated from the r3 shell so a revision surgery was performed.Patient was revised to or30 smith and nephew dual mobility system.No delay was reported.No other complications were reported.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
The associated device, used in treatment, was returned and evaluated.A visual inspection of the returned device did not confirm the stated failure mode.The lab analysis concluded that the oxinium head showed scratches on the underside upon the lower lip edge that may have been caused by extraction.The embedded oxinium head was observed to be tight inside the liner.The liner also showed small pits and scratches that may have been caused by extraction as well.The absence of laser marking on the polymer top edge combined with the loosening of the detached ring, suggests the entire assembly has been autoclaved which can cause the laser marks on the polymer to disappear as well as account for the tight interface between the oxinium head and the liner.No further investigation is possible as it is impossible to know the original state of the devices before autoclaving.The clinical/medical evaluation concluded that the complaint was re-assessed due to the return of the s&n product.Based on the information provided, the product evaluation, revealed there were no manufacturing abnormalities that could have contributed to the reported failure.It was communicated that the requested medical documentation was not available for inclusion in the medical investigation.Therefore, we are currently unable to rule out a procedural variance as a contributing factor to the reported failure, which does not represent a device malfunction.Without additional relevant clinical information, the previous assessment of the revision approximately 5 months post implantation due to disassociation of the constrained liner from the r3 shell remains unchanged.Since there were no delays or other complications reported.The impact to the patient beyond the reported disassociation and subsequent revision could not be determined.No further medical assessment could be rendered at this time.Should any additional relevant medical information be provided, this complaint would be re-assessed.A review of complaint history did not reveal additional complaints for the listed batch.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file and instructions for use documents revealed this failure mode and potential harm was previously identified.Possible causes could include but not limited to traumatic injury, surgical technique or size of device.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
R3 CONST 54MM
Common Device Name
PROSTHESIS, HIP, CONSTRAINED, CEMENTED OR UNCEMENTED, METAL/POLYMER
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key11096094
Report Number1020279-2020-08046
Device Sequence Number3950442
Product Code KWZ
UDI-Device Identifier00885556020227
UDI-Public00885556020227
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K083566
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2020
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 09/02/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number71339154
Device Catalogue Number71339154
Device Lot Number19MM12884
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/18/2020
Initial Date Received by Manufacturer 12/08/2020
Supplement Date Received by Manufacturer09/02/2021
Initial Report FDA Received Date12/30/2020
Supplement Report FDA Received Date09/02/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age42 YR